Colorado, 2018

Heavy Rain in Colorado, July 18, 2018

July 18, 2018 · NWS GJT · 1 event in 1 county or zone

Subtropical moisture rotated around high pressure centered over the West Coast and into western Colorado. This produced some thunderstorms with heavy rainfall in Archuleta County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Subtropical moisture rotated around high pressure centered over the West Coast and into western Colorado. This produced some thunderstorms with heavy rainfall in Archuleta County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 4:42 PM MST, 8 minutes earlier.

Area forecast discussion, Jul 18, 4:42 PM MST, 8 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
542 PM MDT Wed Jul 18 2018

.SHORT TERM...(Tonight through Thursday night)
Issued at 335 PM MDT Wed Jul 18 2018

Current satellite clearly indicates moisture shearing clockwise
around the upper level ridge centered over the west coast. The
direct moisture tap has been undercut by slightly drier air as
expected, with mesoanalysis indicating 0.5 inch to 0.7 inch of
precipitable water across western Colorado and eastern Utah.
Though there are still a few diurnally induced thunderstorms which
have developed over higher terrain, these storms will not be
supported as sunlight wanes this evening. Similar conditions are
expected on Thursday as the center of high pressure begins to
shift eastward.

.LONG TERM...(Friday through Wednesday)
Issued at 335 PM MDT Wed Jul 18 2018

Friday will be a transition day as high pressure aloft shifts
eastward and opens the door for mid-level subtropical moisture to
circulate clockwise into the Four Corners. The tongue of 1.25
inch precipitable water values will reach into eastern Utah
Saturday, bringing increased dewpoints and a chance of rain and
thunderstorms throughout the day to much of eastern Utah and
western Colorado. The more active convection will likely occur
across the western Colorado mountains and surrounding valleys
along whatever cloud shield develops. The overall picture though
brings a greatly increased chance of showers and thunderstorms
across eastern Utah and western Colorado this weekend and at least
through Monday.

The synoptic pattern shifts right back to where it's been after
next Monday with high pressure shifting back westward, keeping
monsoonal moisture mainly south of our forecast area in Arizona
and New Mexico. Diurnally induced showers and thunderstorms will
continue to be a threat each afternoon, but by the middle of next
week the threat for heavy rain with convective will decrease.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 529 PM MDT Wed Jul 18 2018

Isolated showers and thunderstorms will continue to affect DRO
early this evening. Expect light rain and some thunder nearby for
the next hour or two before skies clear after sunset. Elsewhere,
clouds will dissipate with mostly clear and tranquil weather
overnight. A few terrain obscurations may be present with any
lingering shower or storm in the southern San Juan Mountains over
the next 2 to 3 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...JAM
LONG TERM...JAM
AVIATION...MAC
Hazardous weather outlook, Jul 18, 1:59 AM MST, 14 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
259 AM MDT Wed Jul 18 2018

COZ001>014-017>023-UTZ022>025-027>029-190900-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
259 AM MDT Wed Jul 18 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible in the southern mountains of
Colorado and Utah on Wednesday. Gusty winds and heavy rain will be
the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated afternoon showers and thunderstorms will continue each
day through the weekend with the best chance for heavy rain on
Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 18, 2:02 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
302 PM MDT WED JUL 18 2018

COZ019-022-182130-
Animas River Basin CO-Southwest San Juan Mountains CO-
302 PM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PLATA COUNTY UNTIL 330
PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm near
Durango, moving south at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Durango and Trimble.

This includes the following highways...
 U.S. Highway 550 in Colorado between mile markers 14 and 31.
 U.S. Highway 160 in Colorado between mile markers 80 and 96.
 Colorado 172 between mile markers 23 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3739 10795 3743 10773 3725 10760 3717 10793
TIME...MOT...LOC 2102Z 343DEG 8KT 3737 10783

JVC
Local storm report, Jul 18, 3:04 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
404 PM MDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     6 S OLATHE              38.52N 108.00W
07/17/2018                   MONTROSE           CO   EMERGENCY MNGR

            REPORT OF TREE LIMB ON ROAD DUE TO WINDS AT
            THE 12000 BLOCK OF 5875 ROAD.

&&

JPF
Special weather statement, Jul 18, 4:16 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
516 PM MDT WED JUL 18 2018

COZ022-190000-
Animas River Basin CO-
516 PM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LA PLATA COUNTY
UNTIL 600 PM MDT...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Cedar Hill, or 13 miles south of Durango, moving south
at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Bondad.

This includes U.S. Highway 550 in Colorado between mile markers 1 and
12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3715 10797 3718 10778 3700 10769 3700 10796
TIME...MOT...LOC 2315Z 347DEG 14KT 3710 10785

MDA
Special weather statement, Jul 18, 4:18 PM MST, 32 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
518 PM MDT WED JUL 18 2018

COZ019-023-190000-
Southwest San Juan Mountains CO-San Juan River Basin CO-
518 PM MDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ARCHULETA COUNTY
UNTIL 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pagosa Springs, or 30 miles north of Dulce, moving
east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pagosa Springs.

This includes the following highways...
 U.S. Highway 84 in Colorado near mile marker 27.
 U.S. Highway 160 in Colorado between mile markers 141 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3728 10716 3741 10713 3739 10713 3739 10682
      3722 10683
TIME...MOT...LOC 2318Z 273DEG 9KT 3737 10704

MDA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Archuleta

When
July 18, 4:50 PM MST to 5:20 PM MST
Where
Archuleta County, 5.89 mi ENE of Chromo
Reported by
Trained Spotter
Coordinates
37.060, -106.730

Within 30 minutes, 0.70 inches of rain fell.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761517.